EconPapers    
Economics at your fingertips  
 

Disentangling Intertemporal Substitution and Risk Aversion Under the Expected Utility Theorem

Chilei Lau ()

The B.E. Journal of Theoretical Economics, 2019, vol. 19, issue 2, 14

Abstract: This paper presents an axiomatic approach to separately control for the attitudes toward intertemporal substitution and risk aversion under the expected utility theorem. The standard time-separable form is recovered only if the functions dictating the two attitudes are identical. Risk aversion is defined on consumption amount rather than on utility (as in Kihlstrom and Mirman (1974 and 1981)). Moreover, the agent is allowed to trade his lottery outcome to optimize his consumption. As a result, this approach provides a straightforward extension of the familiar Arrow-Pratt results to multiple periods. These include categorizing, measuring, and comparing risk aversions.

Keywords: intertemporal substitution; risk aversion; expected utility theorem (search for similar items in EconPapers)
JEL-codes: D81 D91 E21 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1515/bejte-2016-0150 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Disentangling Intertemporal Substitution and Risk Aversion under the Expected Utility Theorem (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejtec:v:19:y:2019:i:2:p:14:n:1

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/bejte

DOI: 10.1515/bejte-2016-0150

Access Statistics for this article

The B.E. Journal of Theoretical Economics is currently edited by Burkhard C. Schipper

More articles in The B.E. Journal of Theoretical Economics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2022-05-09
Handle: RePEc:bpj:bejtec:v:19:y:2019:i:2:p:14:n:1